Alert archive / Wyoming / Red Flag Warnings in 2023

Red Flag Warning 5, NWS Cheyenne, WY

August 29, 20236 counties in Wyoming

NWS Cheyenne, WY issued this red flag warning at Aug 29, 2023, 8:11 PM MDT for 6 counties in Wyoming. It took effect at Aug 30, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2023, 8:11 PM MDT (02:11 UTC)
In effect from
Aug 30, 2023, 12:00 PM MDT
Expired
Aug 30, 2023, 8:00 PM MDT
In force
8 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.2 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
3760 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

212 
WWUS85 KCYS 300211
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
811 PM MDT Tue Aug 29 2023

...Red Flag Warning Wednesday afternoon from 12 PM through 8 PM 
for zones 417, 418, and 427...

.The combination of gusty winds, warm temperatures and low
humidity will create critical fire weather conditions.

WYZ417-418-427-301200-
/O.UPG.KCYS.FW.A.0004.230830T1800Z-230831T0200Z/
/O.NEW.KCYS.FW.W.0005.230830T1800Z-230831T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Snowy Range Foothills-
811 PM MDT Tue Aug 29 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT WEDNESDAY FOR HOT,
DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 417, 418, AND 
427...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from noon to 8 PM MDT Wednesday,
replacing the Fire Weather Watch. 

* AFFECTED AREA...In east-central Wyoming Fire Zones 417 and 418.
  In southeast Wyoming Fire Zone 427. 

* WIND...West at 20 to 25 MPH with gusts up to 40 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
531 
WWUS85 KCYS 300721
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
121 AM MDT Wed Aug 30 2023

...Red Flag Warning Wednesday afternoon from 12 PM through 8 PM
for zones 417, 418, and 427...

.The combination of gusty winds, warm temperatures and low
humidity will create critical fire weather conditions.

WYZ417-418-427-310200-
/O.CON.KCYS.FW.W.0005.230830T1800Z-230831T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Snowy Range Foothills-
121 AM MDT Wed Aug 30 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR HOT, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER
ZONES 417, 418, AND 427...

* AFFECTED AREA...In east-central Wyoming Fire Zones 417 and 
  418.In southeast Wyoming Fire Zone 427. 

* WIND...West at 20 to 25 MPH with gusts up to 40 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
456 
WWUS85 KCYS 302132
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
332 PM MDT Wed Aug 30 2023

...Red Flag Warning Wednesday afternoon until 8 PM for zones 417,
418, and 427...

.The combination of gusty winds, warm temperatures and low
humidity will create critical fire weather conditions.

WYZ417-418-427-310200-
/O.CON.KCYS.FW.W.0005.000000T0000Z-230831T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Snowy Range Foothills-
332 PM MDT Wed Aug 30 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR HOT, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 417,
418, AND 427...

* AFFECTED AREA...In east-central Wyoming Fire Zones 417 and 
  418. In southeast Wyoming Fire Zone 427. 

* WIND...West at 20 to 25 MPH with gusts up to 40 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
300 
WWUS85 KCYS 310211
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
811 PM MDT Wed Aug 30 2023

...Fire Weather Watch on Thursday Afternoon for zones 417, 418,
423, and 427...

WYZ417-418-427-311015-
/O.EXP.KCYS.FW.W.0005.000000T0000Z-230831T0200Z/
/O.NEW.KCYS.FW.A.0005.230831T1800Z-230901T0200Z/
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
North Snowy Range Foothills-
811 PM MDT Wed Aug 30 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
8PM THURSDAY FOR HOT, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER 
ZONES 417, 418, AND 427... 

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 417, 418, 
AND 427...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Thursday afternoon through
8PM Thursday. 

* AFFECTED AREA...In east-central Wyoming Fire Zones 417 and 
  418. In southeast Wyoming Fire Zone 427. 

* WIND...West at 15 to 25 MPH with gusts up to 30 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

WYZ423-311015-
/O.NEW.KCYS.FW.A.0005.230831T1800Z-230901T0200Z/
Southwest Carbon County-
811 PM MDT Wed Aug 30 2023

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING FOR HOT, DRY, AND WINDY CONDITIONS FOR FIRE 
WEATHER ZONE 423...

The National Weather Service in Cheyenne has issued a Fire
Weather Watch, which is in effect from Thursday afternoon through
Thursday evening. 

* AFFECTED AREA...Fire weather zone 423.

* WIND...Southwest at 15 to 25 MPH with gusts up to 35 MPH.

* HUMIDITY...10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

BW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 29, 5:23 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 29, 5:23 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
523 PM MDT Tue Aug 29 2023

.SHORT TERM...(Tonight - Wednesday Night)
Issued at 230 PM MDT Tue Aug 29 2023

A rather quiet afternoon across all of southeast Wyo & the western
Neb Panhandle with upper-level ridging in control. Deep subsidence
will continue to support dry conditions with only a few pockets of
low-to-mid level fair weather cumulus. A vigorous mid level short-
wave disturbance will sweep eastward across the Pacific Northwest/
Intermountain region, leading to increasing pressure gradients and
increased flow aloft with 45+ knot 500-hpa flow expected to spread
across western and northern Wyoming. Deep mixing will likely prove
supportive of the downward momentum transfer of 30-40 knot 700-800
mb flow, leading to the potential for 35+ MPH gusts as long as the
mixing is not compromised. Two potential failure modes for some of
the stronger gusts will be 1.) A potential cirrus plume associated
with the stronger mid/upper level jet, and 2.) Weak MSLP gradients
along a frontal zone draped from SW-NE across the northern tier of
zones. This could influence temperatures and also the overall fire
weather potential on Wednesday afternoon. Have opted to wait for a
couple more model cycles to ensure clouds will not be an issue for
wind gusts before deciding on upgrading the Fire Weather Watch for
select zones. Otherwise, a very warm day expected on Wednesday, as
700-mb temperatures return to +14 to +16 deg C, near the 99th %ile
of climo per the NAEFS. Cannot completely rule out one or two high
based showers across the area on Wednesday afternoon, but going to
be tough to get measurable precipitation given limited moisture.

.LONG TERM...(Thursday - Tuesday)
Issued at 230 PM MDT Tue Aug 29 2023

No major changes to the forecast with this update. Hot and dry
weather Thursday will gradually ease with moisture returning to the
forecast for the holiday weekend.

Warm, dry, and breezy weather is expected Thursday as a shortwave
passes well to our north and enhances the local pressure gradient
across the area. There is some model spread regarding just how close
this will get to us, and thus if it will knock down temperatures at
all. Still hanging the forecast closer to the higher end of
guidance, but a few models manage to kick the front a little further
south and cool us off slightly for Thursday. Overall, temperatures
should remain several degrees above average, but probably below
records. The main impacts Thursday will be due to fire weather,
which is discussed in the fire weather section below. Storm chances
look minimal with the low-level dryline shifting east of the CWA
border, leaving minimal instability. Slightly higher moisture may be
able to linger in the far SE CWA. Can't rule out a few showers or
storms going up there, but held off on adding any PoPs at this time.
Meanwhile, the persistent upper level ridge will begin to shift
eastward to a position over the southern Plains Thursday into
Friday, which will open the door to a regime change in the following
days.

The ridge to our SE combined with a cutoff low moving into the
Pacific Northwest will initiate another surge of monsoon moisture
out of the southwest beginning late Thursday and continuing through
the holiday weekend. For CYS, GEFS mean PW hovers around 0.5 or
lower on Thursday afternoon, but surges up to around 0.8 by 00z
Saturday. While there's good consensus that moisture will increase
Friday, there is still a bit of model spread on just how much it
will increase. For example, the deterministic GFS directs the
moisture plume a little further west, and keeps more of the area
dry, while the ECMWF brings storm chances to much of Wyoming. At
least will keep in the mention of storms for the Wyoming side Friday
and Saturday, with the conventional monsoon pattern directed a
little further west than ideal for widespread rainfall. Temperatures
during this period are likely to remain several degrees warmer than
average with 700-mb temperatures continuing to hover around +15C.

For the tail end of the holiday weekend, model consensus is
improving on the west coast cutoff low ejecting eastward over top
the southern plains ridge. There is some discrepancy in track and
timing of this, which would change the outcomes for Sunday and
Monday, but more widespread shower and thunderstorm activity is
possible. Most ECMWF and GEFS members have more widespread
storminess developing late Sunday into Monday, so have higher PoPs
across the area both days. A small handful of GEFS members are
quite wet with this, but most are in the light to moderate rainfall
territory. Instability looks limited at this time, but at least
bears watching since we are still several days out. Increasing
confidence in a cool down on Monday and Tuesday as cooler air
filters in behind the passing front, but only looks slightly below

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 521 PM MDT Tue Aug 29 2023

Dry west southwest flow aloft will prevail. Skies will remain
clear through the period. Expect low level wind shear at Rawlins
after 15Z Wednesday. Winds will gust to 22 knots at Laramie until
02Z, and from 24 to 33 knots at all terminals after 15Z Wednesday.

&&

.FIRE WEATHER...
Issued at 300 AM MDT Tue Aug 29 2023

Critical fire weather conditions are increasingly likely for
Wednesday and Thursday across portions of the area.

Today, fire weather concerns will remain low as RHs for most
locations will be in the 20 to 30 percent range with calm winds.
Conditions will rapidly dry out on Wednesday and Thursday likely
leading to critical fire weather concerns. Strong westerly winds and
warm temperatures will contribute to the fire weather threat. RHs
may be as low as 10 percent both days. Stronger winds are expected
Wednesday with gusts up to 40 MPH possible. Thursday, winds will be
slightly weaker with gusts up to 35 MPH possible. A Fire Weather
Watch is in effect Wednesday afternoon for several zones across the
area whose fuels are critical. Fire Weather Headlines may also need
to be considered for Thursday. Increased moisture into the area on
Friday will diminish fire weather concerns.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ417-418-427.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...MN
AVIATION...RUBIN
FIRE WEATHER...SF
Hazardous weather outlook, Aug 29, 1:44 AM MDT, 18 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
144 AM MDT Tue Aug 29 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-300745-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
144 AM MDT Tue Aug 29 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

Fire weather conditions expected Wednesday and Thursday due to
warm temperatures, low relative humidity, and windy conditions.

Scattered showers and thunderstorms return Friday and over the
weekend.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.